1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Help please! Diabetes and cortisone steroid

Discussion in 'Ask A Question' started by MattyK, Sep 13, 2013.

  1. MattyK

    MattyK · Well-Known Member

    Messages:
    45
    Likes Received:
    0
    Trophy Points:
    26
    I have had 5 operations on my shoulder in the last 9 months and 3 of them were MUA with steroid injection. My last was also an MUA with steroid but this time my sugars have reacted really badly and are extremely hard to bring down and manage.
    Can anyone tell me how long I should expect this to last, it has been a day and a half so far?
    As an in case I have changed the complete infusion set on my pump to rule out a blockage.
    My sugars keep inexplicably rising and staying elevated, worst case today has been 19.8 mmols and took over 5 hours to bring down to 10 mmols.
    I'm getting a bit anxious now that there may be something else happening.
    Any suggestions etc will be very gratefully received!

    Thanks in advance

    Matt


    Sent from the Diabetes Forum App
     
  2. catherinecherub

    catherinecherub · Guest

    Hi Matt,

    'll bump your post up to see if anyone can help.

    I am a Type 2 but have had steroid injections in the past. A week to 10 days seemed to be the length of time my sugars were higher.
     
  3. MattyK

    MattyK · Well-Known Member

    Messages:
    45
    Likes Received:
    0
    Trophy Points:
    26
    Thanks Catherine, it's slowly getting better now, but an absolute nightmare when I eat anything. It is so strange that I have never had this problem before.
    Thank you very much again!
    Matt


    Sent from the Diabetes Forum App
     
  4. MattyK

    MattyK · Well-Known Member

    Messages:
    45
    Likes Received:
    0
    Trophy Points:
    26
    All ok now, it took 2 and a bit weeks! Still to have slightly more insulin than usual but much better now!


    Sent from the Diabetes Forum App
     
  5. donnellysdogs

    donnellysdogs Type 1 · Master

    Messages:
    13,206
    Likes Received:
    12,463
    Trophy Points:
    298
    I have had this prob in last two weeks.. Without steroid!! And I had a call from a mum whose daughter is on a pump and she has also had the same problem in last 2 weeks as well.
    Mine and hers now levelled down again.. But we have both had to increase our basals by almost 3 units in total over the 24 hours....
    I actually think that the type of food (yes, you would think thats bolus) affects winter levels.. I havent had a salad in two weeks... Am now on to more root vegetables and mangetout, leeks, cabbage etc.
    it goes hand in hand if you are increasing bolus qty given due to different foods then the underlying basals have to be changed.
    This is hugely important over times such as xmas when I have two weeks of pure indulgence and for those two weeks my pump runs at 250%....
    Hospitals like to see people on 50/50 or 40/60 or 60/40 bolus/basal. If for winter or summers you unwittingly give more or less bolus from a change in foods, then inevitably basal rates need to be changed.

    May just be steroids, i know the surgeon I work for offered to do a steroid injection in me if needed, but he did say my levels would go up.. So only have it done if I absolutely need it.. So far avoided!
     
  6. michelejane

    michelejane Type 1 · Active Member

    Messages:
    25
    Likes Received:
    4
    Trophy Points:
    43
    cortisone and insulin use - I have had cortisone injections twice for joint problems, and since being on a Roche spirit pump I had planned beforehand that the moment my blood sugars started to rise I would adjust the temp basals to 120% and see what happened. It seesms to work for any increase in the short term
     
  7. Madmathematician

    Madmathematician · Member

    Messages:
    5
    Likes Received:
    0
    Trophy Points:
    21
    I'm asthmatic and had to take a week long course of oral steroids. I was warned by the doctor that they would mess up my blood sugar levels and they did. It all settled down again within a few days of stopping taking them.
     
  8. JennyP

    JennyP · Active Member

    Messages:
    42
    Likes Received:
    4
    Trophy Points:
    28
    What dose of steroids is this ? I take cortisone for Adrenal Insufficiency but it looks like I am not taking enough cortisone as my BGL is low in the morning - not high. I take 30 mg hydrocortisone a day, in split doses, which is equivalent to 7.5mg Prednisolone. Jen
     
  9. Madmathematician

    Madmathematician · Member

    Messages:
    5
    Likes Received:
    0
    Trophy Points:
    21
    It's a while ago now but I think it was 40mg in a single dose each day for a week.
     
  10. Westie2

    Westie2 Type 2 · Well-Known Member

    Messages:
    92
    Likes Received:
    28
    Trophy Points:
    58
    Jenny P
    The dose you are on for adrenal insufficiency may look high, but remember the hydrocortisone/ prednisolone is replacing the steroid your body is not able to make itself. You may need to discuss your concerns with your consultant.
    Asthmatics who are having an exacerbation will be given 30-60mg for 5-7 days depending on their peak flow readings and their breathing difficulty. The purpose of the steroids is to reduce the inflammation in the airways, but as it acts systemically it will reduce any inflammation and because it is being given in addition to normal circulating steroids it will affect BG.

    So if you are concerned about your levels discuss with your consultant or CNS.


    Sent from the Diabetes Forum App
     
  11. Tracey69

    Tracey69 · Well-Known Member

    Messages:
    310
    Likes Received:
    4
    Trophy Points:
    38
    Hi and welcome
    I had my Facet joint nerve derived and had steriod injected to calm the inflammation down and it took about a week to sort my sugars out, every body reacts differently.
    Take care
    Tracey
     
  12. Alanp35

    Alanp35 Type 1 · Well-Known Member

    Messages:
    895
    Likes Received:
    894
    Trophy Points:
    133
    Crikey !!!
    I have been type 2 fro approx 6 yrs now although it is felt that I may have had T2 for many years before, symptoms masked by medication I am on. I hVe rheumatoid arthritis, heart and vascular problems. I take 5mg prednisolone daily and have periodic steroid injections when needed. My levels,have been fine until this past 2/3 weeks. Dr is now looking at reclassifying my T2 to autoimmune diabetes (1.5 or LADA). I have had the most horrendous 2 weeks as glucose is off the scale as nigh as 21.3 and almost always in high teens and I feel like rubbish. Bloods tomorrow, dr on Tuesday and results next Friday.. can't wait to be honest.
     
  13. MariaMc

    MariaMc · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    21
    My daughter is on prednesol this week for a flare up of her asthma & her blood sugars have gone mental. She started yesterday with 30mgs & her sugars went from normal to 28.4 within a few hours. I had anticipated this happening as she has taken them before so I upped her bolus 20% at meals, it still took a corrrection of 4.5 units novorapid to being her below 20. today she is taking 20mgs so rise is not so dramitic but still very noticable. I think all you can do is increase insulin & wait it out. Steroids always drive her sugars crazy, but within 24/48 hours after finishing the course of steriods I can reduce her insulin again & things return to normal.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook